Translator Disclaimer
September 2012 Small substructures and decidability issues for first-order logic with two variables
Emanuel Kieroński, Martin Otto
J. Symbolic Logic 77(3): 729-765 (September 2012). DOI: 10.2178/jsl/1344862160

Abstract

We study first-order logic with two variables FO2 and establish a small substructure property. Similar to the small model property for FO2 we obtain an exponential size bound on embedded substructures, relative to a fixed surrounding structure that may be infinite. We apply this technique to analyse the satisfiability problem for FO2 under constraints that require several binary relations to be interpreted as equivalence relations. With a single equivalence relation, FO2 has the finite model property and is complete for non-deterministic exponential time, just as for plain FO2. With two equivalence relations, FO2 does not have the finite model property, but is shown to be decidable via a construction of regular models that admit finite descriptions even though they may necessarily be infinite. For three or more equivalence relations, FO2 is undecidable.

Citation

Download Citation

Emanuel Kieroński. Martin Otto. "Small substructures and decidability issues for first-order logic with two variables." J. Symbolic Logic 77 (3) 729 - 765, September 2012. https://doi.org/10.2178/jsl/1344862160

Information

Published: September 2012
First available in Project Euclid: 13 August 2012

zbMATH: 1284.03136
MathSciNet: MR2987136
Digital Object Identifier: 10.2178/jsl/1344862160

Rights: Copyright © 2012 Association for Symbolic Logic

JOURNAL ARTICLE
37 PAGES

This article is only available to subscribers.
It is not available for individual sale.
+ SAVE TO MY LIBRARY

SHARE
Vol.77 • No. 3 • September 2012
Back to Top